Sunday, April 5, 2009

Drugs: Cozaar (Losartan)

Here is a decent description of Cozaar, the anti-hypertension drug I stopped taking a couple of weeks ago:

In general my blood pressure has been good without any drug treatment (yesterday as low as 120/75) but occasionally I have peaks of around 140/90 and the day before yesterday I read as high as 145/95 so I have been wondering if I should start taking the drug again because I keep reading that maintaining low blood pressure is the most important factor in slowing the progression of kidney insufficiency (even though the drug really didn't seem to have any effect when I was taking it and I had even higher blood pressure then).

It also seems that the drug, which is an ARB (angiotensin receptor blocker) can specifically help with certain kidney conditions (caused by type II diabetes). Some websites suggest that they are beneficial to retard kidney disease progression of all types and especially when there is proteinuria (which is my case):
I also read that it is recommended that blood pressure be maintained below 110/80 when there is proteinuria, suggesting I should lower my blood pressure still further.

If my next tests don't show a dramatic improvement, I may start taking Cozaar again, for proteinuria benefits if not for the hypertension.

Reduction in kidney function
I did read that Cozaar can REDUCE kidney function, so this could explain my higher serum creatinine reading (indicating reduced kidney function) two weeks after starting to use the drug. One document said that an increase of 20% of the serum creatinine level should be expected after administering the drug. This is quite a relief as my big jump (from 2.1 to 2.5mg/dL) in serum creatinine had been worrying me. The nephrologist did indicate that it was normal that the serum creatinine level should rise "with the drugs" but I wasn't sure which drugs he was referring to as I am not taking the anti-immune system steriod he prescribed.


  1. I don't recommend taking Cozaar at all. It does more damage than good. There are plenty of other drugs to help preserve kidney's like lisinipril. I stopped taking Cozaar and got 10% kidney function back. Also read Cozaar's manufacturer's website. They don't recommend if you have kidney disease.

  2. I started Cozaar 3 weeks ago and suddenly had a kidney stone attack and kidney infection. My kidneys ached from the time I started taking it then the kidney stone. Has anyone else experienced this?

  3. My Doc gave me a 100 mg per day script got Cozar (Losartan) about a month ago. I was also fighting a sinus infection when I saw him and went on an antibiotics. Sinus seemed to clear up in five days but flu like symptoms, fever, chills, etc. continued for several weeks. Until thge morning that I woke up with unbearable kidney pain and went to EU and then to ER. I recieved a diagnosis of renal insufficiency, UPJ obstruction and hydronephrosis.